Naloxone (Narcan) nasal spray can reverse the effects of opioid overdoses. (Photo by Drew Angerer/Getty Images)
The Lexington-Fayette County Health Department announced it is seeing “an unusually high number of suspected nonfatal drug overdoses” a week into 2024.
There were 29 such overdoses Jan. 4-7, the health department reported, compared with 17 the previous week.
“This is an important time to carry naloxone, used to reverse opioid overdoses, especially if you or someone you know has substance use disorder,” the health department said in a statement. “Fentanyl has been found in all types of regulated drugs, so naloxone may help regardless of the drug taken.”
Signs of an overdose include labored breathing, unresponsiveness, choking and more.
If you think someone is overdosing, here’s what experts say to do:
- First, call 911 so help is on the way.
- Try speaking to the person. For example, say: “I believe you might be overdosing, and I am going to administer Narcan.”
- Rake your knuckles over the person’s chest. This may also elicit a response.
- If the person isn’t responsive, administer Narcan.
A box of Narcan comes with user instructions, which include these rescue steps:
- Put the person on their back.
- Tilt the person’s head back.
- Insert the Narcan nozzle into one of the person’s nostrils.
- Press the plunger and then remove the nozzle from the nose.
- If the person doesn’t respond, in two minutes, repeat the process.
- Stay with the person until emergency medical staff arrive.
GET THE MORNING HEADLINES DELIVERED TO YOUR INBOX
Our stories may be republished online or in print under Creative Commons license CC BY-NC-ND 4.0. We ask that you edit only for style or to shorten, provide proper attribution and link to our web site. Please see our republishing guidelines for use of photos and graphics.